Many people suffering from obesity have taken diet pills obtained over the counter and/or had diet pills prescribed by their doctor.
A number of years ago, a specific group of chemicals called the fenfluramines were put on the market as appetite suppressants. Fenfluramines were viewed as "safe" and it is estimated that by now over 50 million people worldwide have taken this drug to lose weight. Even the FDA of America, a very conservative regulatory body, approved the use of dexfenfluramine for periods longer than three months some time ago.
And now evidence is accumulating that fenfluramines are not safe after all. Studies with experimental animals and experience with humans taking fenfluramines to lose weight show that:
Fenfluramines may cause damage to certain brain receptors, which may or may not be reversible. One effect of this is that when people take fenfluramines, they develop tolerance to the drug and it is no longer effective as an appetite suppressant.
Fenfluramine intake has been associated with an increase in the number of people who develop a disease called Primary Pulmonary Hypertension (PPH), which is fatal in most cases.
PPH is a serious, life-threatening disease with symptoms such as breathing difficulty, chest pain, dysfunction of the right side of the heart, heart failure and death. In a multinational study conducted in Europe, it was found that people who took fenfluramine were 10 times more likely to develop PPH than control subjects, who had not taken the drug. If fenfluramines were taken for three or more months, the risk of developing PPH increased 20 times.
In South Africa fenfluramines have been withdrawn off the market pending further investigations.
If you are overweight and taking diet pills to reduce your appetite - please stop right now - you could be risking your life. Go on a sensible low-fat, high-carbohydrate, high-fibre diet and do lots of exercise, and you will lose weight. - (Dr I.V. van Heerden, DietDoc)
Any questions? Ask DietDoc